Phenylpropanolamine is a drug that can be used for cats to treat urinary incontinence. Phenylpropanolamine is referred to as PPA. If your cat consumes too much of this medication, they can experience poisoning. Prescribing phenylpropanolamine for cats can only be done by a veterinarian, as mild deviations from the directed dosage can be life-threatening. This medication is not available over-the-counter.
Phenylpropanolamine Overdose in Cats?
An overdose of phenylpropanolamine can harm your cat’s cardiovascular and central nervous systems. The drug affects older animals more strongly than the young, and pets with prior kidney or cardiac disease are more prone to symptoms. A serious lethal consequence of PPA poisoning is heart rate and blood pressure abnormalities and neurologic changes including seizures and coma. If a cat ingests a small dose of PPA and remains asymptomatic, it can be monitored at home to see if symptoms improve. However, should a cat consume a large quantity of PPA, you should consult your vet immediately.
Clinical Signs of Phenylpropanolamine Toxicity
Common symptoms to watch out for if your cat is experiencing PPA poisoning include:
- Dilated pupils
- High blood pressure
- Irregular heartbeat
- Rapid breathing
These symptoms can appear anywhere from within 15 to 90 minutes of consumption, and the degree to which they manifest depends on the quantity of PPA ingested.
Treatment Of Phenylpropanolamine Poisoning
If your cat is overdosing on phenylpropanolamine, you should get your cat to a veterinarian immediately. Therapy for PPA poisoning usually involves antiemetic drugs to stop vomiting; anticonvulsants to address seizures and neurological signs; and intravenous fluids. Your vet may also need to do some blood work and urinalysis before treatment begins. Subsequently, your vet will monitor your pet’s blood pressure, body temperature, and heart rate over some hours to determine if their condition is stable. Contact Pet Poison Helpline® at (855) 764-7661 for additional poisoning medical assistance.